Kansas, 2017

Hail in Kansas, August 14, 2017

August 14, 2017 · NWS GLD · 8 events in 3 counties and zones

During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. Before the thunderstorms began moving southwest, they left hail up to three inches deep in Bird City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. Before the thunderstorms began moving southwest, they left hail up to three inches deep in Bird City. The largest hail was reported at Bird City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 2:41 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 14, 2:41 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
241 PM MDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon Aug 14 2017

Across the Tri State region this afternoon...summer temperatures
have returned to the area with locales currently seeing a range
mainly from the mid 80s to the lower 90s...under mainly sunny/mostly
sunny skies. SSE winds allowing for moist airmass with dewpts
ranging from the mid 50s to the mid 60s.

For the rest of the afternoon into the evening hours...increasing
low level clouds expected from the west as a weak shortwave slowly
works east from the NC Rockies. Some weak showers activity is
currently working across the NC Colorado in tandem with the
shortwave. Models do track the system out into the Plains Region
later tonight and east of the CWA by Tuesday morning. Even after
sunset...instability will remain over the region prompting the
potential for some rw/trw...but below severe limits. Have continued
trend of pops from previous shift keeping locales along and north of
Interstate 70 seeing the best chances for precip. Overnight lows
will be in the 60s.

Have continued mention of patchy fog after midnight tonight to
around 14z Tuesday.

Going into Tuesday...similar airmass over the region as strong WAA
on southerly flow will once again bring temps into the upper 80s to
lower 90s. Models shift a stronger shortwave off the central Rockies
northeast into the Plains Region. Convection is expected to begin by
late afternoon and carry into the evening hrs. The approach of this
system combined with the very unstable low level airmass will create
the potential for severe wx. The SPC has the entire forecast area
under a Slight Risk as a result. Large hail...damaging winds and
even a few tornados are possible...especially along and north of the
KS/NE border. With high PW values over an inch expected...locally
heavy rainfall could bring about flash flooding issues to many
locales.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Aug 14 2017

Tuesday night: 12Z model runs continue to show the potential for
severe weather through the evening and even after midnight for much
of the area. Model soundings show good severe weather parameters
across the area, with the best dynamics along and north of the KS/NE
border. 9Z SREF soundings for the McCook area show ample CAPE and 0-
6km bulk shear, but also have right arcing hodographs, strong SFC-
1km helicity, and PWATS over 1.75 inches. This means large hail,
damaging winds, a few brief tornadoes, and heavy rainfall will be
possible with any storms that form.

Wednesday-Monday: After longwave trough traverses the area
Wednesday, NW to zonal flow sets up aloft through Saturday. Upper
level ridging on Sunday brings drier weather through Monday. Chance
of showers and storms Thursday and Saturday evenings with the best
chance of rain and storms coming Thursday night. Daytime highs warm
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Aug 14 2017

For KGLD and KMCK...VFR conditions expected through the period.
Slight chance of thunderstorms across the area this evening.
Omitted mention of VCTS or VCSH due to lack of confidence in where
storm formation would be, if any. Skies should remain clear and
winds light and out of a southerly direction through the morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Aug 14, 3:41 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Mon Aug 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon east of
the Colorado border. Large hail up to half dollar size and wind
gusts of 60 MPH are possible with the strongest storms through the
early evening. Due to the slow storm motion and heavy rainfall,
localized flooding is possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An active pattern will continue to produce isolated to scattered
thunderstorms each day across the forecast area. The next best
chance for severe thunderstorms will be Tuesday afternoon and
evening. Large hail and damaging winds are the primary threats along
with the potential for localized heavy rainfall leading to flash
flooding as storms move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 3:04 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM CDT MON AUG 14 2017

KSZ002-142130-
Rawlins KS-
404 PM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL
430 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of McDonald, or 12 miles southeast of Benkelman. This
storm was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3984 10115 3987 10138 4000 10141 4000 10119
TIME...MOT...LOC 2104Z 253DEG 2KT 3995 10134

JRM

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 14, 4:03 PM CST
Where
Cheyenne County, 12.7 mi N of Bird City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.933, -101.505

Hail, Cheyenne

When
August 14, 4:15 PM CST to 4:50 PM CST
Where
Cheyenne County, Bird City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

The hail size ranged from quarter to half dollar in size. Hail in town was up to three inches deep.

Hail, Rawlins

When
August 14, 4:28 PM CST
Where
Rawlins County, 0.33 mi N of Mc Donald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.785, -101.371

Hail, Cheyenne

When
August 14, 4:38 PM CST
Where
Cheyenne County, 1.7 mi WSW of Bird City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.743, -101.561

The hail ranged from dime to nickel size at the Bird City Airport.

Hail, Cheyenne

When
August 14, 4:48 PM CST
Where
Cheyenne County, 0.57 mi SSW of Bird City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.742, -101.533

Hail, Cheyenne

When
August 14, 4:54 PM CST
Where
Cheyenne County, 1.16 mi SW of Bird City Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.717, -101.543

The hail ranged from dime to quarter size, with a depth of four inches on the road.

Hail, Sherman

When
August 14, 4:36 PM MST to 4:56 PM MST
Where
Sherman County, 12.34 mi NNE of Goodland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.519, -101.572

The hail ranged from pea to quarter size, but was mostly pea size. The ground is white with hail.

Hail, Sherman

When
August 14, 5:03 PM MST
Where
Sherman County, 11.89 mi NE of Goodland Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.511, -101.573

The hail started off as nickel size then increased to quarter size and was brief. The hail then decreased in size to peas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719579, 719581, 719580, 719582, 719583, 719584, 719587, 719588.